North Carolina, 2010Damaging Wind in North Carolina, August 12, 2010
August 12, 2010 · NWS MHX · 1 event in 1 county or zone
Scattered thunderstorms developed during the late evening as a cold front dropped south into the area. One storm became severe and produced damaging winds in Craven County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the late evening as a cold front dropped south into the area. One storm became severe and produced damaging winds in Craven County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 12, 7:20 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 12, 7:20 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
820 PM EDT THU AUG 12 2010
.SYNOPSIS...
A FRONTAL BOUNDARY WILL SLOWLY MOVE THROUGH THE REGION FROM THE
NORTH TONIGHT. HIGH PRESSURE WILL BUILD TO THE NORTHEAST OF THE
AREA FRIDAY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. A WEAK
FRONT WILL SLOWLY APPROACH FROM THE WEST ON TUESDAY BUT STALL
BEFORE REACHING THE AREA DURING THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 820 PM THURSDAY...WATCH WAS CANCELLED AS OF 8 PM AS SEVERE
THREAT HAS DIMINISHED OVER ERN NC. STILL ADDITIONAL STRONG
CONVECTION OVER SOUTHEASTERN VIRGINIA AND BOTH THE NAM12 AND GFS
INDICATE SOME OF THIS ACTIVITY WILL HOLD TOGETHER INTO OUR CWA.
CLOUD TOPS HAVE BEEN WARMING SO DO NOT EXPECT A SEVERE THREAT BUT
WITH HIGH PRECIPITABLE WATER VALUES...HEAVY RAINFALL AND FREQUENT
LIGHTNING REMAINS A DISTINCT POSSIBILITY. HAVE KEPT HIGH CHC POPS
IN FOR ALL BUT THE SOUTHERN COAST THRU THE EARLY MORNING HOURS TO
ACCOUNT FOR THIS ACTIVITY. UPDATED ZONES ALREADY SENT EARLIER.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
IT APPEARS AS IF THE FRONT WILL MAKE IT ALL THE WAY THROUGH THE
FORECAST AREA BY EARLY FRIDAY MORNING WITH FAIRLY STRONG HIGH
PRES (FOR THIS TIME OF YEAR) GRADUALLY BUILDING IN FROM THE NE
THRU THE EARLY PART OF THE WEEKEND. EXPECT A SLOW TREND TO LOWER
TEMPS THRU SATURDAY AS MID LEVEL RIDGING GRADUALLY BUILDS OVER
THE AREA FROM THE WEST. WONT COMPLETELY REMOVE POPS FROM THE AREA
AS WEAK OVERRUNNING OF THE REMNANT SFC BNDRY TO THE SOUTH AND WEST
MAY PROMOTE ISOLD CONVECTION FRI...AND WEAK SHORT WAVE ENERGY
MOVES THRU THE AREA SAT AFTN.
TEMPS WILL STILL BE ABV NORMAL INLAND ON FRI (MAINLY LOWER 90S)
AND ONLY A SLOW DROP IN DEW POINTS WILL YIELD HEAT INDICES NEAR
OR ABV 100F. COOLER AIR WILL FILTER IN ON LOW LEVEL THICKNESS
DECLINE WITH HIGHS MAINLY IN THE MID TO UPPER 80S COAST TO NEAR
90 INLAND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 2 PM THURSDAY...UPPER LEVEL RIDGE WILL BE BUILDING ACROSS THE
SOUTHERN PORTIONS OF THE U.S. LATE IN THE WEEKEND ALONG WITH THE
REBUILDING OF THE BERMUDA BY EARLY NEXT WEEK. THIS WILL GENERALLY
LEAD TO NEAR OR BELOW CLIMATOLOGICAL NORMALS POPS WITH MOST OF THE
DEEPER CONVECTION PUSHED TO THE WEST OF OUR CWA. WILL HAVE A DAILY
20-30 PCT POP WITH TEMPS SLIGHTLY ABOVE NORMAL THRU THE EXTENDED
PERIOD.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONVECTION PASSING SE OF TAF SITES THIS EVE. FRONT WILL SLOWLY
PUSH S ACRS AREA OVERNIGHT. WITH EASTERLY FLOW WILL HAVE MVFR
WITH SOME IFR IN FOG LATE TONIGHT WITH QUICK DISSIPATION AFTER
SUNRISE FRIDAY.
ONSHORE LOW LEVEL FLOW WILL CONTINUE THROUGH THE WEEKEND WITH
SOME MVFR CONDITIONS IN ISOLATED LATE AFTERNOON AND EARLY EVENING
THUNDERSTORM ACTIVITY. EASTERLY FLOW WILL ALSO BE CONDUCIVE TO FOG
AND STRATUS THROUGH THE WEEKEND.
HIGH PRESSURE AT THE SURFACE WILL CONTINUE TO NOSE INTO THE AREA
THROUGH THE FIRST PART OF THE WEEK WITH EAST AND SOUTHERLY LOW LEVEL
FLOW. CONVECTION WILL BE LIMITED TO THE TYPICAL DIRUAL VARIETY.
&&
.MARINE...
AS OF 730 PM THU...WILL CONT MARGINAL SCA FOR CENTRAL COASTAL
WATERS FOR 4-6 FT SEAS THROUGH MOST OF THE NIGHT. DIAMOND BUOY
REPORTING 5 FT CURRENTLY.
FRONT ACRS NRN CST WATERS WILL SAG SWD INTO THE CNTRL CSTL WATERS
OVERNIGHT. FRONT DROPS SOUTH OF THE WATERS BY MIDDAY FRIDAY WITH
LOW LEVEL FLOW BECOMING EASTERLY AS HIGH PRESSURE NOSING IN FROM
THE NORTH. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH
HIGH NOSING IN FROM THE NORTH AND LOW LEVEL EASTERLY FLOW OVER THE
WATERS. GRADIENT WILL NOT TIGHTEN SO SPEEDS WILL BE IN THE 10 TO
15 KNOT RANGE THROUGH SUNDAY WITH SEAS 3-4 FEET. FLOW TO START
BECOMING SOUTHEAST SUNDAY AFTERNOON AS RIDGE DRIFTS SLOWLY TOWARD
THE EAST AHEAD OF NEXT SYSTEM.
SOUTHEAST FLOW OVER THE WATERS WILL BECOME MORE SOUTHERLY BY TUESDAY
AS NEXT SYSTEM GETS CLOSER AND WILL BECOME SOUTHWESTERLY WEDNESDAY
AHEAD OF THE FRONT. MODELS KEEP THE FRONT WEST OF THE WATERS THROUGH
THURSDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR AMZ152-154.
&&
SYNOPSIS...BTC
NEAR TERM...CTC
SHORT TERM...BTC
LONG TERM...BM
AVIATION...CGG/JAC
MARINE...CGG/JAC
Hazardous weather outlook, Aug 12, 4:32 AM EST, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 AM EDT THU AUG 12 2010
NCZ045>047-081-130945-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
532 AM EDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
VERY WARM TEMPERATURES AND HIGH HUMIDITIES WILL BRING HEAT
INDICIES TO AROUND 100 TO 104 DEGREES THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ029-044-079-080-090>094-098-130945-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
ONSLOW-
532 AM EDT THU AUG 12 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-104-130945-
OUTER BANKS DARE-OUTER BANKS HYDE-
532 AM EDT THU AUG 12 2010
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF CAPE HATTERAS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
VERY WARM TEMPERATURES AND HIGH HUMIDITIES WILL BRING HEAT
INDICIES TO AROUND 98 TO 102 DEGREES THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-130945-
CARTERET-
532 AM EDT THU AUG 12 2010
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF CAPE LOOKOUT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
VERY WARM TEMPERATURES AND HIGH HUMIDITIES WILL BRING HEAT
INDICIES TO AROUND 100 TO 104 DEGREES THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 5:11 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
611 PM EDT THU AUG 12 2010
NCZ046-047-080-081-103-122315-
TYRRELL-OUTER BANKS DARE-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-
611 PM EDT THU AUG 12 2010
...STRONG THUNDERSTORMS WILL AFFECT HYDE...BEAUFORT...DARE AND
TYRRELL COUNTIES UNTIL 715 PM EDT...
AT 609 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES WEST OF
ENGELHARD TO BUXTON...OR FROM 14 MILES NORTH OF SWANQUARTER TO
BUXTON...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
ENGELHARD AT 625 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE FRISCO AND HATTERAS...AND OCRACOKE.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. STORMS ARE PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
22
Special weather statement, Aug 12, 5:52 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
652 PM EDT THU AUG 12 2010
NCZ104-122315-
OUTER BANKS HYDE-
652 PM EDT THU AUG 12 2010
...STRONG THUNDERSTORMS WILL AFFECT HYDE COUNTY UNTIL 715 PM EDT...
AT 652 PM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES NORTHEAST OF
OCRACOKE...MOVING SOUTHEAST AT 15 MPH..
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. THIS
STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE
AUTOMOBILES. TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU
CAN BE INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG
APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT
TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE
TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN
AN EMERGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, Aug 12, 8:41 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
941 PM EDT THU AUG 12 2010
NCZ029-130245-
MARTIN-
941 PM EDT THU AUG 12 2010
...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 1045 PM
EDT...
AT 941 PM EDT...THERE WERE STRONG THUNDERSTORMS 21 MILES NORTHWEST OF
WILLIAMSTON...OR ABOUT 14 MILES SOUTH OF RICH SQUARE...MOVING SOUTH
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OAK CITY AT 1000 PM
EDT...HAMILTON AT 1005 PM EDT...HASSELL AT 1010 PM EDT...GOLD POINT
AT 1015 PM EDT...ROBERSONVILLE...AND...PARMELE AT 1025 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SMITHWICK.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, Aug 12, 9:42 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1042 PM EDT THU AUG 12 2010
NCZ029-044-080-130400-
MARTIN-PITT-BEAUFORT-
1042 PM EDT THU AUG 12 2010
...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT AND MARTIN
COUNTIES UNTIL MIDNIGHT EDT...
AT 1042 PM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES NORTH OF
WASHINGTON...OR ABOUT 9 MILES SOUTH OF WILLIAMSTON...MOVING SOUTHEAST
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINETOWN...AND...
WALLA WATTA AT 1100 PM EDT...TERRA CEIA AT 1105 PM EDT...PANTEGO...
AND...YEATESVILLE AT 1110 PM EDT...BELHAVEN AT 1115 PM EDT...
LEECHVILLE...AND...WINSTEADVILLE AT 1120 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE RIVER ROAD...BATH...BAYVIEW...
BUNYAN...CORE POINT...OLD FORD...PACTOLUS...PAMLICO BEACH...PUNGO...
RANSOMVILLE...SIDNEY CROSSROADS...SMITHWICK AND SLATESTONE.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Thunderstorm Wind, Craven
- When
- August 12, 10:45 PM EST
- Where
- Craven County, 4.46 mi NW of Caton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.320, -77.050
Strong winds blew down several trees between Cayton and Vanceboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247950.